Discussions that mention atenolol

Heart Disorders board


I have several very strong PVC's and PAC's throughout the day & night.

I finally gave in & agreed to try 25 mg. atenolol. I'm on day 3 of it, it hasn't made a difference at all so far.....It's making me feel a bit woozy, and even a bit anxious - but I'm willing to stick it out for a bit to see if it helps.

I'd give almost anything to be PAC/PVC free. that's for sure.

My GP said to give it a week, but would like to hear from people who have actually tried beta blockers.

Thanks for your input!:wave:
Beta blockers actually made my PVCs worse, and atenolol was the worst one for me out of the three I have tried. They are different for everyone, though, so I hope it helps you!
I have used the 25 mg. Atenolol for arrythmia for 7 years now. One pill per day, take in the a.m.

At first, I felt weak and sick and it didn't help at all. I was in such an advanced state of anxiety that I thought I was dying. Truth is, the pills really just keep my blood pressure nice and low and also lower my heart rate (pulse) which usually ran in the 90's. Now it, too, is generally low.

STRESS AND ANXIETY MAKE THE MOST DIFFERENCE. If I am anticipating a trip, a meeting, some engagement that is making me tense, then you can be certain I will feel a lot of palps. Other times they come and go and sometimes I feel them and other times not so much. It's very important NOT to get freaked out over these things.

Often, talking to your doc is reassurance enough. And figuring out WHAT is stressing you out is key, too.

I don't mind the Atenolol, but if I were you I'd definitely give it a COUPLE of weeks before passing judgment, one way or another. OH, and if you feel yourself feeling kind of weak when sitting, lying down at first -- get up and move around. You don't want your heart rate to drop under 50. Just a little tip there...........

Good luck and let us know how it goes.
[QUOTE=cheer up]I have used the 25 mg. Atenolol for arrythmia for 7 years now. One pill per day, take in the a.m.

At first, I felt weak and sick and it didn't help at all. I was in such an advanced state of anxiety that I thought I was dying. Truth is, the pills really just keep my blood pressure nice and low and also lower my heart rate (pulse) which usually ran in the 90's. Now it, too, is generally low.

STRESS AND ANXIETY MAKE THE MOST DIFFERENCE. If I am anticipating a trip, a meeting, some engagement that is making me tense, then you can be certain I will feel a lot of palps. Other times they come and go and sometimes I feel them and other times not so much. It's very important NOT to get freaked out over these things.

Often, talking to your doc is reassurance enough. And figuring out WHAT is stressing you out is key, too.

I don't mind the Atenolol, but if I were you I'd definitely give it a COUPLE of weeks before passing judgment, one way or another. OH, and if you feel yourself feeling kind of weak when sitting, lying down at first -- get up and move around. You don't want your heart rate to drop under 50. Just a little tip there...........

Good luck and let us know how it goes.

Hi Cheer,
I just now caught up & read your response, thanks so much!

This all started when I quit smoking. One doc surmised that I was prob. having PAC's & PVC's the whole time, but that perhaps quitting smoking uncovered them & I am now just able to feel them. BLAH. To be honest, I don't think I'd have quit smoking had I known that this would happen. It's ruining my life a good part of the time.

I'll stick with the Atenolol for another week or so, like you mentioned. I've gotta have some kind of hope that something will help me.

Thanks again for taking the time to respond!
Quote from Leela_C:
Hi zosolizard. I have to tell you that I have had MORE problems since I quit smoking too. I had a really high heart rate (especially in the mornings) so I was put on a beta blocker. I never felt PVCs or PACs until I started taking the beta blocker. I think we feel them more when our heart rates are lower. I had to quit taking the birth control pill back in March and shortly after that my heart rate was dropping too low, so my cardiologist cut my beta blocker dose in half. When I quit smoking my heart rate was getting really low again so I cut the dose in half again. At that point I was only taking 1.25mg of bisoprolol daily. I went to another doctor for something else and my BP was 80/60 and my heart rate was 60. He told me to stop taking the beta blocker at all. Now my heart rate is still in the 50s all day and when I do anything strenuous (like walking up stairs) it will immediately shoot up to 120. They keep telling me there is nothing wrong. I hope they're right and not missing something that is going to kill me! :-) But I'm with you...I think I would rather start smoking again than having to worry about my heart all the time. (Sounds crazy, I know.) What is your heart rate like now on the beta blocker? And what was it before you started the beta blocker? If you don't mind me asking.

Thanks!

Hi Leela,

Wow your story is pretty interesting. How about it - I often think I'd rather be a smelly, coughing smoker - and then if/when I got seriously ill, at least I'd know what the H*LL caused it!!

My heart scares the crap out of me! Every day. It's really hard to believe this is all BENIGN and normal.

My HR was at about 70 and BP normal (120/75). But both tend to go up & down a lot. I don't know how accurately I am taking my pulse, but I guess my HR is now around 60. I've only been on the BB for 9 days. I'm supposed to see my doctor next week to check everything.

To complicate matters, I just weaned off Xanax (which I started, and became physically dependent on - as a result of the heart problems freaking me out. Doc said "here, take these to calm down).

So I'm very confused about what feelings I'm experiencing are organic (my heart), what are side effects of the Atenolol, and what are WD's from the Xanax, which can last for a long time!!

I do think I'm feeling a bit worse since starting the atenolol though - so I may stop it now while I can & just see how things go.
Atenolol was very difficult for me to tolerate, had much fewer side effects with Toprol. (As a side issue, I have never quite understood why people of very different weights and sizes are usually prescribed the same dose.) All medications are essentially a chemistry experiment